A question about dopamine agonist withdrawal

Use this forum to discuss any issues associated with Augmentation
Beckyha
Posts: 1
Joined: Tue Jul 03, 2018 12:14 am

A question about dopamine agonist withdrawal

Postby Beckyha » Thu Aug 02, 2018 12:35 am

I am currently on Pramipexole .125 and it is working well with the exception of the dryness side effect. I know that eventually this prescription will lose effect and I will have to make a change to a different RLS prescription. My question is, when the current dose of a dopamine agonist like Primapexole quits working, why is there a need for the withdrawal process? It seems that if the med quits, and the RLS symptoms come back, you simply can address the return of symptoms with a new prescription. I suspect the answer has to do with the resetting of the synapses for neurotransmitters, but if a new prescription is introduced, wouldn’t the new prescription affect the synapses differently than the old one, causing the needed change for them?

ViewsAskew
Moderator
Posts: 15344
Joined: Thu Oct 28, 2004 6:37 am
Location: Chicago

Re: A question about dopamine agonist withdrawal

Postby ViewsAskew » Thu Aug 02, 2018 6:34 am

I think there isn't so much a need for a withdrawal process than it happens anyway, at least with augmentation.

Your body it used to it and when you take it away, your body reacts violently. When augmentation happens, you already have worsened symptoms, caused by the dopamine agonist. Stopping it seems as if it would stop that (and it does, just not right away). It gets worse before it gets better.

When a person doesn't augment, stopping is much easier and there usually isn't any withdrawal necessary.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

Caitrin
Posts: 39
Joined: Thu Nov 05, 2009 2:49 am
Location: New Jersey

Re: A question about dopamine agonist withdrawal

Postby Caitrin » Mon Sep 17, 2018 2:56 pm

After taking 1 mg. of physician's samples of Neupro patch for a few days I had relief of my RLS but after a week I awwkened with jerky legs. I added another 1 mg. patch and suffered severe urinary retention, itchy sores at application site and other body parts and slight memory lapse. This was not a long period to be on this drug but I wonder if I should spend $266 for my copay per month. I had been taking 2-1/3 to 3 25/100 mg. carb/levodopa together with hydrocodone for several years but doctors would no longer prescribe "narcotics." I would like to try an opiate again but cannot get a prescription here in NJ. Would appreciate any input.

Caitrin

stjohnh
Posts: 587
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: A question about dopamine agonist withdrawal

Postby stjohnh » Mon Sep 17, 2018 7:58 pm

Caitrin wrote:After taking 1 mg. of physician's samples of Neupro patch for a few days I had relief of my RLS but after a week I awwkened with jerky legs. I added another 1 mg. patch and suffered severe urinary retention, itchy sores at application site and other body parts and slight memory lapse. This was not a long period to be on this drug but I wonder if I should spend $266 for my copay per month. I had been taking 2-1/3 to 3 25/100 mg. carb/levodopa together with hydrocodone for several years but doctors would no longer prescribe "narcotics." I would like to try an opiate again but cannot get a prescription here in NJ. Would appreciate any input.

Caitrin


Caitrin, With the rashes and urinary retention, I don’t see that there is any choice other than to stop the Neupro. Rashes are a serious problem with Neupro and a large number of people trying it cannot take it simply because of the rashes. I had to stop at because of rash. I hope you haven’t purchased too many patches. The $266 a month is less than what my co-pay was. Without Insurance the patches are about $1000 a month.

Longer-term solution would likely to be a consultation from one of the doctors at one of the excellence of care centers. That’s not going to help you much in the short run however. Perhaps using kratom would help. Kratom is a ground leaf product that works like an opioid. You can get some within 24 hours with expedited shipping. I guess my best advice for the short term is get a prescription for pramipexole and take a low dose of pramipexole with kratom.
Blessings,
Holland

Caitrin
Posts: 39
Joined: Thu Nov 05, 2009 2:49 am
Location: New Jersey

Re: A question about dopamine agonist withdrawal

Postby Caitrin » Tue Sep 18, 2018 6:34 pm

I have been postponing making an appointment with the quality care centers at Mass General or Yale in Connecticut because of husband's serious illness and hospitalizations this past year but am now prepared to contact one of these centers which are only a five hour drive from our home. It has been difficult to find a neurologist who can appropriately treat my refractory RLS. I have looked at Kratom on the Internet and found that "red leaf Borneo" is the one to purchase if I want to give it a try. It would be inconvenient if it must be taken several times a day. I stopped taking the Neupro patch Sunday and am finally feeling normal. I still have rashes where I applied the patches. Fortunately I did not pay for the first month's script when I ran out of the samples. Thanks for sharing your thoughts/advice,

Kathy

badnights
Moderator
Posts: 4955
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: A question about dopamine agonist withdrawal

Postby badnights » Wed Oct 03, 2018 11:10 pm

Caitrin visiting a Quality Care Center is definitely the best move you could make. You;re fortunate to have one close to you.At a QCC you can be sure that your doctor understands the complexities of treating this disease.
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.


Return to “Augmentation”

Who is online

Users browsing this forum: No registered users and 1 guest